Wrinkle reduction and the correction of skin defects using injectable esthetic microimplants are widely performed by dermatologists and plastic surgeons. We describe two cases of mucosal and cutaneous granulomatous reaction to injections of Dermalive®, a filler composed by acrylic hydrogel particles and hyaluronic acid. Two women, respectively 40 and 48 years old, presented with firm indurated red nodules in the perioral region and in the mucosal side of the cheek corresponding to cutaneous lesions. They both received injections of Dermalive® as esthetic treatment for wrinkle reduction. Skin biopsies were taken from the lesions. The histopathological examination showed, in both cases, dermic foreign body granulomas surrounding many cystic and empty spaces and a dense and diffuse inflammatory infiltrate involving the deeper reticular dermis and the subcutaneous tissue. Higher magnification demonstrated cystic spaces filled with translucent and irregular particles with polygonal shape and variable size, surrounded by a granulomatous process. A diagnosis of localized granulomatous reaction secondary to injection of acrylic hydrogel particles was made. In conclusion, the injection of Dermalive® for face wrinkle reduction is generally well tolerated, even if the possibility of granulomatous reactions is not a rare adverse effect and it is not easy to treat. Mucosal lesions described in our cases may be explained as the result of too deep injections. The patients must be informed of this unusual reaction.
|Number of pages||4|
|Journal||Giornale Italiano di Dermatologia e Venereologia|
|Publication status||Published - 2007|
- Granuloma, foreign-body
- Granulomatous disease, chronic
- Hydracrylic acid
ASJC Scopus subject areas